Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Aberdeen, SD

May 17, 20185 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2018, 9:21 PM CDT for 5 counties in South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 9:21 PM CDT (02:21 UTC)
Expired
May 17, 2018, 10:00 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:44 PM CDTTSTM WND DMG1 S Pierre, SD1 INCH TREE LIMBS BROKEN AND SHINGLES BLOWN OFF ROOF.
May 17, 10:05 PM CDTTSTM WND GST 669 Nnw Vivian, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:23 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS53 KABR 180221
SVRABR
SDC065-075-085-117-119-180300-
/O.NEW.KABR.SV.W.0028.180518T0221Z-180518T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
921 PM CDT THU MAY 17 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Jones County in central South Dakota...
  Southwestern Sully County in central South Dakota...
  Stanley County in central South Dakota...
  Northwestern Hughes County in central South Dakota...
  Northwestern Lyman County in central South Dakota...

* Until 1000 PM CDT/900 PM MDT/

* At 920 PM CDT/820 PM MDT/, severe thunderstorms were located along
  a line extending from 6 miles northwest of Wendte to near Okaton,
  moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Pierre, Fort Pierre, Murdo, Draper, Okaton, Westover, Grey Goose,
  Spring Creek Rec Area, Brown Church, Hayes, Intersection of Highway
  83 and White River, Oahe Mission Rec Area, Wendte, Chantier Creek
  Recreation Area, Sansarc, Capa, Okobojo Point Rec Area, Overlook
  Rec Area, Van Metre and Cow Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4373 10075 4372 10079 4376 10081 4379 10090
      4383 10093 4381 10095 4385 10099 4385 10106
      4417 10105 4417 10108 4429 10107 4453 10116
      4468 10115 4457 10013 4372 10043 4374 10055
      4377 10059 4371 10068 4371 10073
TIME...MOT...LOC 0220Z 242DEG 33KT 4431 10077 4396 10088 

HAIL...0.88IN
WIND...70MPH
 
$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:21 PM CDT, 0 minutes earlier.

Area forecast discussion, May 17, 9:21 PM CDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
921 PM CDT Thu May 17 2018

.UPDATE...
Issued at 916 PM CDT Thu May 17 2018

Showers and thunderstorms continue from the southwest to the north
central part of the CWA as of 02Z. The storms do not appear to be
producing much hail anymore, but still seeing strong winds and
very heavy rain with some of them. CAM solutions show this
activity coming to and end late tonight, with additional
precipitation development expected on Friday. Other that
adjustments to POPs and weather, no changes made to the forecast
this evening.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 355 PM CDT Thu May 17 2018

Several rounds of precipitation/thunderstorms are possible in the
short term as a western CONUS trough continues towards the High
Plains. Ejecting shortwave energy will serve as the catalyst for
thunderstorm development this evening across the area, and some of
these storms could become severe along/west of the Missouri River.
This is where the best combination of CAPE, which has climbed above
2000 J/kg this afternoon, and bulk shear of around 30 kts exists.
CAMs are in strong agreement in developing a line of at least broken
convection across western South Dakota by 00Z Friday. Large hail and
damaging winds will be the primary threats. These storms reach the
Missouri River by 04Z, however the environment will have become much
less favorable as MUCAPE values dip to less than 500 J/kg east of
the Missouri. Confidence is low that any storms will be able to
maintain severe limits by midnight, and they may well dissipate
almost entirely as they enter the James River Valley. Have
maintained low POPs across portions of Northeastern SD during the
overnight/Friday morning timeframe for the time being.

A moist atmosphere persists across the area Friday. The Ensemble SA
Table indicates precipitable water values in the 97.5-99 percentile
for this time of year across portions of the CWA from 12Z Friday to
12Z Saturday. Combined this with a slow-moving area of low pressure,
and thunderstorms may produce locally heavy rainfall through this
period. Those that train over the same areas would be of particular
concern. Storm development, after a lull in the morning, appears
most likely on Friday afternoon/evening from the James Valley to
west central MN and southwestward towards Jones county and across
south central SD. Thanks in part to a rebound in CAPE of 1000-2000+
J/kg, some of these storms could be on the strong to severe side.
However, the best shear is displaced to the northwest.

.LONG TERM...(Friday Evening through Thursday)
Issued at 355 PM CDT Thu May 17 2018

To begin the period, an upper level low organizes itself over
Colorado and attempts to move eastward over Kansas/Nebraska. Showers
and sub-severe thunderstorms are likely across a large portion of
the CWA very early Saturday morning into Saturday evening. At which
point, high pressure pushes in forcing the low further south and
east.  Some lingering rain showers are possible in the southeast
boundaries of the CWA through Sunday.

Beyond Sunday, a ridge builds into the region keeping things mostly
dry for Monday and Tuesday.  A 700 mb low in Montana pushes into the
Dakotas Thursday, at which point an associated shortwave off the low
creates another chance of precipitation Thursday into Thursday
night. Temperatures drop to below average for the weekend, but
recover to around or slightly above average for the work week as
warm air advects into the region Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 634 PM CDT Thu May 17 2018

Showers and thunderstorms will affect the northwest and north
central part of the area this evening, with another round of
showers and storms expected to move in and affect mainly the
western half of the CWA later tonight. Some of the storms may be
strong to severe. Additional precipitation is expected Friday
afternoon. For the most part, VFR conditions will prevail, but
IFR/MVFR cigs and vsbys are possible with the stronger storms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...Lueck
LONG TERM...Telken
AVIATION...Parkin
Hazardous weather outlook, May 17, 3:28 AM CDT, 17 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
328 AM CDT Thu May 17 2018

MNZ039-046-SDZ008-020>023-180830-
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible late Friday. Severe weather is
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-004-009-015-016-033>035-045-048-180830-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to form west river and move east in the
late afternoon and evening hours. There is the risk for severe
weather west river, with large hail and strong winds being the
main threat. Storms are expected to be weakening as they move east
in the evening and the threat for severe weather diminishes
rapidly as storms reach the Missouri valley.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ005>007-010-011-017>019-036-037-051-180830-
McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand-
Buffalo-
328 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Weak thunderstorms are possible early this morning. Severe weather
is not anticipated with any of these storms.

Storms could move back into the area late tonight into early
Friday. These storms will likely be dissipating and severe weather
is not anticipated with this round of convection.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected to develop in the area Friday
afternoon. Widespread severe weather is unlikely but there may be
a few stronger storms with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, May 17, 8:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
824 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     1 NE RIDGEVIEW          45.09N 100.79W
05/17/2018  M59 MPH          DEWEY              SD   MESONET

&&

JT
Local storm report, May 17, 8:41 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     13 NNW SANSARC          44.67N 101.14W
05/17/2018  M68 MPH          STANLEY            SD   MESONET

&&

JT
Special weather statement, May 17, 8:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
849 PM CDT Thu May 17 2018

SDZ009-180645-
Walworth-
Including the city of Mobridge
849 PM CDT Thu May 17 2018

...HEAVY RAIN CAUSING FLOODING ISSUES IN WALWORTH COUNTY...

Law enforcement reports that numerous roads are flooded across the
county due to heavy rain from thunderstorms this evening, and
additional rainfall is possible into the overnight hours. Road
washouts are possible. Please use extra caution if traveling
throughout the county tonight. Do not attempt to drive through
flooded areas, especially at night when the water level may be
deceiving.

Parkin
Local storm report, May 17, 8:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       5 W HILLSVIEW           45.66N 99.66W
05/17/2018  M6.70 INCH       MCPHERSON          SD   PUBLIC

            STILL RAINING.

&&

RV
Local storm report, May 17, 8:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
857 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     3 SSW WHITLOCKS BAY REC 45.01N 100.29W
05/17/2018  M64 MPH          POTTER             SD   MESONET

&&

JT
Local storm report, May 17, 9:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
900 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     13 NNW SANSARC          44.67N 101.14W
05/17/2018  M80 MPH          STANLEY            SD   MESONET

&&

JT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:20 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Sully, Walworth55 min
May 17, 7:40 PM CDTAreal Flood WarningABRMcPherson3 hr
May 17, 7:45 PM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Walworth45 min
May 17, 7:47 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson43 min
May 17, 7:49 PM CDTAreal Flood WarningABRCampbell, Edmunds, McPherson, Walworth15 hr
May 17, 8:08 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully, Walworth52 min
May 17, 8:47 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully43 min
May 17, 8:58 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully, Walworth47 min
May 17, 9:34 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hyde, Potter, Sully, Walworth41 min
May 17, 9:55 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully50 min
May 17, 10:11 PM CDTSevere Thunderstorm WarningABRDewey, Hyde, Potter, Stanley, Sully49 min
May 17, 10:42 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more63 min
May 18, 10:43 AM CDTAreal Flood WarningABRCampbell, Edmunds, McPherson, Walworth12 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.